Ask a doctor

I Have Dark Discoloration Under my Eyes 3 Weeks After Restylane, is This Normal? (photo)

I had Restylane injected into my tear troughs for the first time 3 weeks ago to improve the hollowness. I went to a Dermatologist who is board certified and an expert injector with a lot of great reviews. The Dr. used 1 syringe to fill both eyes with a cannula. It was not painful. I had some swelling that was gone by the 5th day, and very slight bruising. What concerns me is the darkness under my eyes that was not there before the injections, makeup does not cover it. Is it permanent? Can it be lightened?

Doctor Answers (7)

Tyndall effect or bruising after Restylane in Tear Troughs

+1

From the photos it seems like it coould be a combination of product (Tyndall effect) and bruising resulting from the injection. Give it several more weeks and see the doctor who did the procedure for further guidance - hyaluronidase or letting it resolve spontanously.


Buffalo General Surgeon
4.5 out of 5 stars 5 reviews

Restylane Rejuvenates Tired Under Eyes

+1

As we age, the undereye area can look increasingly vacant, or evacuated and the depressed area at the very bottom of the eyelid is called the tear trough. In individuals such visible tear troughs, hyaluronic acid gel injections soften the depressions and restores youthful contours quite effectively. The rejuvenation obtained can last >1 year and is usually very well tolerated. It is important to note that the eyelid skin is the thinnest skin on our bodies. As a result, colors are often transmitted through them that you'd never see with injections elsewhere. This is amplified if the injections are not placed as deeply as possible in this location. Blood, hemosiderin, and even the hyaluronic gel itself can occasionally give the lower lids some temporary discoloration. Give it more time and do your best with make-up techniques for camouflage. It will disappear gradually. I think you'll find that a few weeks of temporary discoloration is a fair tradeoff for the long lasting youthful contours! Be patient and enjoy! -Dr. Capone

Randolph Capone, MD
Baltimore Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

I Have Dark Discoloration Under my Eyes 3 Weeks After Restylane, is This Normal?

+1

This "dark" effect after Restylane is becoming more common. As to cause there are choices: The Tyndall Effect, Hemosiderin deposits, a small bleed, very thin skin with light reflecting. So best to return to the injecting doc. Treatment could be more filler, dissolve filler with HAidase, or allow metabolize of HA injected. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

You might also like...

Darkness under eyes after Restylane

+1

It is possible that some residual of bruising is still present and needs more time to resolve. It is also possible that rubbing could have caused this. Also, your skin looks darker in later photos. That might just be photo quality but if it is sun, then you might have some darkening from that. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Filler along eyes and discoloration

+1

If you have some discoloration of your lids, this may be some residual blood from bruising.  It may take a little more time for this to settle.  If concerned, then see your injector.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Restylane and discoloration

+1

From the photo's you've posted, it's difficult to determine how much of the discoloration is your pigmentation versus possibly the product. I would return to your provider for further assessment and discussion of treatment options for that area.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 132 reviews

Darkening after Restylane Injection

+1

   Any darkening noticed after filler placement in the area of bruising will usually go away over a period of months.  If this is hemosidering deposition, then I would leave it alone for now.  It is a bit difficult to tell from the photos how much is pigmentation vs a change in lighting conditions.  If there is residual product, hyaluronidase can be injected. Kenneth Hughes, MD Los Angeles, CA

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 180 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.